Seven teenage boys in the United States recently developed heart inflammation after receiving the second dose of the Pfizer vaccine, according to an article published online Friday in Pediatrics. However, further research is required to show the cases are linked to the vaccination.
The boys, who varied in age from 14 to 19, were not critically ill. Still, imaging tests revealed myocarditis, a kind of heart muscle inflammation after receiving a second Pfizer dose in April or May.
The CDC, which strongly encourages vaccination and notes that “most patients with myocarditis … responded well to medicine and rest and quickly felt better,” Forbes reported.
According to a new study, the two major COVID-19 vaccines used in the United States are more likely to send teenage boys to the hospital than COVID-19 itself.
The Vaccine Adverse Event Reporting System (VAERS) is a passive reporting system run by U.S. health authorities.
Researchers analyzing reports submitted to VAERS discovered that the rate of cardiac adverse events for males aged 12 to 15 without a serious underlying health condition after receiving their second Pfizer-BioNTech or Moderna COVID-19 dose was up to 6 times higher than their risk of COVID-19 hospitalization.
Boys aged 16 or 17 without medical comorbidities were also more likely to experience a significant adverse effect after receiving the second vaccine dosage based on messenger RNA (mRNA) technology.
In the United States, the Pfizer and Moderna COVID-19 vaccine is by far the most common. The only one approved by drug regulators and used in children aged 12 to 17 is Pfizer’s.
The researchers looked through VAERS for data from adolescents aged 12 to 17 who had received an mRNA vaccine against COVID-19 between January 1 and June 18. Chest pain and three heart inflammation conditions—myocarditis, pericarditis, and myopericarditis—were included in the symptom search, as well as reports containing the word troponin. The expanded search criteria found 276 cases. However, 18 were eliminated because there was no objective evidence of elevated troponins.
The search parameters included the symptom of chest pain and those used by the Centers for Disease Control and Prevention (CDC) to identify potential cardiac adverse event cases (CAE), resulting in 2.5 times higher post-vaccination rates of the events among boys 12 to 15 than those reported by the CDC.
“For boys with no underlying health conditions, the chance of either CAE, or hospitalization for CAE, after their second dose of mRNA vaccination are considerably higher than their 120-day risk of COVID-19 hospitalization, even at times of peak disease prevalence. The long-term consequences of this vaccine-associated cardiac inflammation are not yet fully defined and should be studied,” the researchers concluded in their paper, which was uploaded (pdf) on the medrxiv server but has not yet been peer-reviewed.
The CDC stated earlier this year that myocarditis rates among vaccinated children were higher than predicted. In addition, the CDC noted at a conference this month that data through Aug. 18 revealed many more cases of myopericarditis than foreseen after the second dose of mRNA COVID-19 vaccines. For example, there were 117 instances among males aged 12 to 15, when it was expected there would be no more than five.
The CDC continues to prescribe two doses of the COVID-19 vaccine, and President Joe Biden advised parents to get their children vaccinated on Thursday, Sept. 9.
“The known risks of COVID-19 illness and its related, possibly severe complications, such as long-term health problems, hospitalization, and even death, far outweigh the potential risks of having a rare adverse reaction to vaccination, including the possible risk of myocarditis or pericarditis,” the CDC states on its website.
But the agency’s vaccine advisory panel says that people who suffered myocarditis or pericarditis after receiving an initial dose of an mRNA vaccine should “defer receiving the second dose” until more safety data is available.